Effects of Heroin Abuse & Overdose
Heroin addiction creates chaos and destroys everything in its path. Sadly, this includes users and their loved ones. The rise of the heroin epidemic has led to many asking the question, what can we do to stop it? Learn how to combating the effects of heroin abuse and overdose before they develop.
How the Effects of Heroin Abuse and Overdose Affect the Body
Heroin is an opiate that impacts the central nervous system, initially giving users a euphoric rush. For those who have abused prescription drugs like oxycodone or hydrocodone, heroin holds a strong appeal. It acts quicker and produces a feeling of emotional numbness better than prescription opioids. Unfortunately, it’s that “rush” of euphoria that keeps users coming back for more.
As frightening as the above side effects are, they’re nothing compared to the risk of overdose. Over consumption can lead to the body effectively shutting down. What looks to be a general, non-life-threatening side effect of heroin use could actually result in a coma.
Keep an eye out for these specific heroin overdose cues:
- Shallow breathing
- Extremely low pulse
- Change in skin tone
- Clammy skin
Recently, the FDA approved naloxone to combat heroin and other opioid overdoses. Naloxone acts as an antidote, blocking opioids from affecting the central nervous system. Narcan™, a leading naloxone brand, offers two different administration methods: injection or nasal spray.
While available through various programs and physicians, it should be noted that the best way to prevent an overdose from occurring is non-use. If you or a loved one are struggling with a heroin addiction, it’s vital to seek help now, before it’s too late. If you need heroin or opiates rehab, then heroin addiction rehab just may save your life or the life of a loved one.